×

zbMATH — the first resource for mathematics

Metric identities and the discontinuous spectral element method on curvilinear meshes. (English) Zbl 1178.76269
Summary: We study how to approximate the metric terms that arise in the discontinuous spectral element (DSEM) approximation of hyperbolic systems of conservation laws when the element boundaries are curved. We first show that the metric terms can be written in three forms: the usual cross product and two curl forms. The first curl form is identical to the “conservative” form presented by P. D. Thomas and C. K. Lombard [AIAA J. 17, 1030–1037 (1979; Zbl 0436.76025)]. The second is a coordinate invariant form. We prove that in two space dimensions, the typical approximation of the cross product form does satisfy a discrete set of metric identities if the boundaries are isoparametric and the quadrature is sufficiently precise. We show that in three dimensions, this cross product form does not satisfy the metric identities, except in exceptional circumstances. Finally, we present approximations of the curl forms of the metric terms that satisfy the discrete metric identities. Two examples are presented to illustrate how the evaluation of the metric terms affects the satisfaction of the discrete metric identities, one in two space dimensions and the other in three.

MSC:
76M22 Spectral methods applied to problems in fluid mechanics
78M25 Numerical methods in optics (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Black K. (1999). A conservative spectral element method for the approximation of compressible fluid flow. KYBERNETIKA 35(1):133–146 · Zbl 1274.76271
[2] Black, K. (2000). Spectral element approximation of convection-diffusion type problems. Appl. Numer. Math. 33(1–4): 373–379 · Zbl 0964.65104
[3] Canuto C., Hussaini M.Y., Quarteroni A., and Zang T.A. (1987). Spectral Methods in Fluid Dynamics. Springer-Verlag, New York · Zbl 0717.76004
[4] Costa B., and Don W.S. (2000). On the computation of high order pseudospectral derivatives. Appl. Numer. Math. 33: 151–159 · Zbl 0964.65020
[5] Fagherazzi S., Furbish D.J., Rasetarinera P., and Hussaini M.Y. (2004). Application of the discontinuous spectral Galerkin method to groundwater flow. Adv. Water Res. 27:129–140
[6] Fagherazzi S., Rasetarinera P., Hussaini M.Y., and Furbish D.J. (2004). Numerical solution of the dam-break problem with a discontinuous Galerkin method. J. Hydraulic Eng. 130(6):532–539
[7] Giraldo F.X., Hesthaven J.S., and Warburton T. (2002). Nodal high-order discontinuous Galerkin methods for the spherical shallow water equations. J. Comput. Phys. 181(2):499–525 · Zbl 1178.76268
[8] Gordon W.J., and Hall C.A. (1973). Construction of curvilinear co-ordinate systems and their applications to mesh generation. Int. J. Numer. Meth. Eng. 7:461–477 · Zbl 0271.65062
[9] Hirsch, C. (1990). Numerical Computation of Internal and External Flows, Volume 2: Computational Methods for Inviscid and Viscous Flows. John Wiley and Sons, West · Zbl 0742.76001
[10] Kirby R.M., and Karniadakis G.E. (2003). De-aliasing on non-uniform grids: algorithms and applications. J. Comput. Phys. 191:249–264 · Zbl 1161.76534
[11] Kopriva, D. A. (1996). A conservative staggered-grid Chebyshev multidomain method for compressible flows. 2. a semi-structured method multidomain method for compressible flows. II. A semi-structured method. J. Comput. Phys. 128(2): 475–488 · Zbl 0866.76064
[12] Kopriva D.A., and Kolias J.H. (1996). A conservative staggered-grid Chebyshev multidomain method for compressible flows. J. Comput. Phys. 125(1):244–261 · Zbl 0847.76069
[13] Kopriva D.A., Woodruff S.L., and Hussaini M.Y. (2000). Discontinuous spectral element approximation of Maxwell’s equations. In: Cockburn B., Karniadakis G., and Shu C.-W. (eds). Proceedings of the International Symposium on Discontinuous Galerkin Methods. Springer-Verlag, New York · Zbl 0957.78023
[14] Kopriva, D. A., Woodruff, S. L., and Hussaini, M. Y. (2002). Computation of electromagnetic scattering with a non-conforming discontinuous spectral element method. Int. J. Numer. Meth. Eng. 53. · Zbl 0994.78020
[15] Rasetarinera P., Kopriva D.A., and Hussaini M.Y. (2001). Discontinuous spectral element solution of acoustic radiation from thin airfoils. AIAA J. 39(11):2070–2075
[16] Stanescu D., Hussaini M.Y., and Farassat F. (2003). Aircraft engine noise scattering by fuselage and wings: a computational approach. J. Sound Vibration 263(2):319–333
[17] Tam C.K.W. (1995). Computational aeroacoustics: issues and methods. AIAA J 33:1785 · Zbl 0856.76080
[18] Thomas P.D., and Lombard C.K. (1979). Geometric conservation law and its application to flow computations on moving grids. AIAA J 17(10):1030–1037 · Zbl 0436.76025
[19] Thomas P.D., and Neier K.L. (1990). Navier Stokes simulation of three-dimensional hypersonic equilibrium flows with ablation. J. Spacecr. Rockets 27(2):143–149
[20] Thompson J.F., Warsi Z.U.A., and Mastin C.W. (1982). Boundary-fitted coordinate systems for numerical solution of partial-differential equations-a review. J. Comput. Phys. 47(1):1–108 · Zbl 0492.65011
[21] Thompson J.F., Warsi Z.U.A., and Mastin C.W. (1985). Numerical Grid Generation. Elsevier Science Publishing, Amsterdam · Zbl 0598.65086
[22] Vinokur M. (1974). Conservation equations of gas-dynamics in curvilinear coordinate systems. J. Comput. Phys. 14: 105–125 · Zbl 0277.76061
[23] Vinokur M. (1989). An analysis of finite-difference and finite-volume formulations of conservation laws. J. Comput. Phys. 81:1–52 · Zbl 0662.76039
[24] Vinokur M., and Yee H.C. (2001). Extension of efficient low dissipation high order schemes for 3-d curvilinear moving grids. In: Caughey D.A., and Hafez M.M. (eds). Frontiers of Computational Fluid Dynamics 2002. World Scientific, Singapore, pp. 129–164 · Zbl 1047.76559
[25] Visbal M.R., and Gaitonde D.V. (1999). High-order accurate methods for complex unsteady subsonic flows. AIAA J 37(10):1231–1239
[26] Visbal M.R., and Gaitonde D.V. (2002). On the use of higher-order finite-difference schemes on curvilinear and deforming meshes. J. Comput. Phys. 181:155–185 · Zbl 1008.65062
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.